Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

    *No Dr Outside Contact Please*
    Includes Expert Content
    How can I taper off Lithium Carbonate of 900 mg?
    avatar
    bploner posted:
    Hi. I have been taking the Lithium since 2005-2006 once a night at bedtime. I can't remember what dosage I started off with but at one point I was at 600 mg & it was increased to 900 mg back in January of 2009. At first, I was being given the extended release tablets which were 24 hour. Now I have pink capsules & I think they are immediate release. I'm not sure who makes them but my wild guess would be that they are generic. I forget to actually look. Also, I read that these things leave the body at half-lives so what about a complete detox? I say this because i have been taking them so long, I know it is in my tissues, fat cells, brain, etc and was wondering using the half-lives will these things detox as well & I'll feel 100% better? The same thing w/the Risperdal cause I'm at .5 & I'm about to go to .25 soon. Please help me out. Thanks.
    Reply
     
    avatar
    Joseph F Goldberg, MD responded:
    Dear bploner,

    Obviously you would need and want to discuss with your doctor the advisability of discontinuing lithium, the rationale for doing so, and the long-term psychiatric risks of doing so (ie, relapse). All forms of lithium have a so-called half-life of 24 hours, which has nothing to do with coming off of it. More importantly, it has been shown that people with bipolar disorder who stop lithium in less than 2 weeks relapse 3x faster than people who taper off lithium over 2 weeks or longer. So, if for some reason I wanted to discontinue a patient of mine from 900 mg of lithium I would probably drop it by one 300 mg pill every week, to be off entirely by 21 days. You are on almost the lowest dose of risperidone and if I was advising someone to stop it, it can be safely stopped from that dose. Again, though, the concerns would be around relapse, which means a discussion with your doctor about what the plan would be should that happen.

    - Dr. G.
     
    avatar
    deedee0001 replied to Joseph F Goldberg, MD's response:
    I am currently coming off of Lithuim Carbonate 300mg 3 times a day. I have been off of it for 2 days. I feel like I am losing my mind and highly irritable. I am currently on depakote 750 mg...help
     
    avatar
    Anon_645 replied to deedee0001's response:
    Dear Deedee, This sounds like the kind of situation where your doctor should be the one advising, and it would be important for him or her to know that coming off lithium may be associated with a worsening of your condition. Often, doctors add one drug to the other and might then withdraw the first, rather than stop one and start another. But your own doctor should be advising you here. Dr G
     
    avatar
    quiltingmom53 replied to Joseph F Goldberg, MD's response:
    My son's Dr told him to taper off as you suggested in the above ppost. But what times of the day should he take his meds? One in the am and one in the pm? When he is down to just one pill a day, take it in the am or pm? Thank you for you time.
     
    avatar
    Joseph F Goldberg, MD replied to quiltingmom53's response:
    Dear Quiltingmom53, In my own practice I usually dose all of lithium together once a day. It's half-life is 24 hours so there's really no reason to divide the dosing, and it's also gentler on the kidneys to give all of the daily dose at once rather than spread out. But of course your son's doctor may feel differently and have a different instruction than what I do. Dr G
     
    avatar
    germany94 replied to Joseph F Goldberg, MD's response:
    If I read this correct Dr Goldberg
    you would stop one 300mg ER a day for 7 days if you
    were taking 3 tablits a day. so you would go from
    900 to 600 a day for 1 week and drop another tablet after
    2nd week. Mmmm
    Im in same situation but my Doc just wants to reduce amount not get me off as of yet. I take 1200 Mg ER for about 1/ 1/2 yr now
    and I am doing well. After starting 50mg of Januvia for
    type 2 Dr. wanted to reduce so future kidney problems can be
    reduced. My Dr. is teacher at Northwestern college and
    I felt ok to work with his direction.
    With all this info would feel even better getting your thoughts.
    Thanks,
    German
     
    avatar
    carolsue1946 replied to Joseph F Goldberg, MD's response:
    Even though this post was 6 years ago I am up at 3:30 in the morning and trying to figure out how to take myself off of lithium for bipolar and manic episodes. I came across your answer her to another suffer and found it very helpful as I was trying to wean myself off of 1200 milligrams per day of lithium I have went cold turkey on some of my other medications and read very bad withdrawals and I didn't want that to happen with this medication as I been on it for about five to seven years so my next thing is speaking with my doctor when I have my next appointment but in the meantime plan on just going down by one till 300 milligrams per week. I feel that this medication has then reaping havoc on my body such as muscle spasms, hand tremors, several types of rashes around my body, that itch constantly I also have hair loss on my head not to where I'm balding but I also already have thin hair as it is. Also have a hard time sleeping all the way through the night hard time concentrating and keeping on task and I have a deep feeling that this medication is the culprit of the symptom as I have done a lot of research on the Internet and other places of what the side effects and Ihave a lot of them so thank you for your post it has been informative for me
     
    avatar
    joseph_goldberg responded:
    Dear Carolsue,
    It would be advisable to let your doctor be the one to make recommendations and decisions about whether and how to stop lithium, and the risks and benefits of doing that, and also following up on possible side effects (e.g., hair loss could reflect low thyroid function caused by lithium, which is very treatable). There is no withdrawal from stopping lithium, but doing it on your own without supervision probably exposes you to a higher risk for relapse.
    Dr. G.
     
    avatar
    ThomG replied to Joseph F Goldberg, MD's response:
    This half-life business makes no sense to me, because a 24-hour half-life would mean that taking the same daily dose would accumulate and levels would keep rising; why would that not be the case?
     
    avatar
    Joseph F Goldberg, MD replied to ThomG's response:
    Dear ThomG,
    "Half life" means the amount of time it takes until half of a drug is no longer detectable in your bloodstream. It takes five half-lives to completely eliminate a drug once it is stopped. (After one half life, half the previous amount remains; after two half-lives, half of that previous amount remains; after three half-lives, half of that previous amount remains, etc. Mathematically, it is an exponential decay function.) In reverse, when building up a drug, it takes five half-lives to reach a steady state concentration in your blood; after one half life, the blood concentration would be half of the eventual steady state; after two half lives, there exists that amount plus half as much more; after three half-lives, there exists that previous amount plus half as much more, etc., until a steady state level is reached by the fifth half-life. It is an exponential growth curve (which doesn't continue to infinity, it continues until it reaches its plateau...after the fifth half life).
    Hope this helps.
    Dr. G.


    Featuring Experts

    Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

    Helpful Tips

    Screen out people who can't seem to "get it"....
    There are some people who can't or won't understand at all. My wife is bipolar, and some people are more understanding than others. We ... More
    Was this Helpful?
    37 of 43 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.